Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 33, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at May 1, 2017, 8:51 PM EDT for Lackawanna County, Luzerne County, Wyoming County, Pennsylvania. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 1, 2017, 8:51 PM EDT (00:51 UTC)
- Expired
- May 1, 2017, 9:30 PM EDT
- In force
- 39 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Lackawanna County, PA, Luzerne County, PA, Wyoming County, PA
The radar
The Binghamton radar (KBGM), 103 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 2:12 PM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 0.9 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 973 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 271 m²/s²
- 0-3 km storm-relative helicity
- 361 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
168
WUUS51 KBGM 020051
SVRBGM
PAC069-079-131-020130-
/O.NEW.KBGM.SV.W.0033.170502T0051Z-170502T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
851 PM EDT MON MAY 1 2017
The National Weather Service in Binghamton has issued a
* Severe Thunderstorm Warning for...
Lackawanna County in northeastern Pennsylvania...
Luzerne County in northeastern Pennsylvania...
Wyoming County in northeastern Pennsylvania...
* Until 930 PM EDT
* At 850 PM EDT, severe thunderstorms were located along a line
extending from Jamison City to near Rohrsburg to Lightstreet,
moving northeast at 45 to 55 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Severe thunderstorms will be near,
Huntington Mills around 855 PM EDT.
Muhlenberg, Nescopeck and East Berwick around 900 PM EDT.
Shickshinny, Sweet Valley and Kasson Brook around 905 PM EDT.
Harveys Lake, Slocum and Noxen around 910 PM EDT.
Tunkhannock, Falls and Osterhout around 915 PM EDT.
Edwardsville, Luzerne and Sugar Notch around 920 PM EDT.
Wilkes-Barre, Pittston and Waverly around 925 PM EDT.
Scranton, Dunmore and Archbald around 930 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM EDT for northeastern
Pennsylvania.
LAT...LON 4114 7623 4114 7628 4120 7632 4130 7631
4147 7625 4164 7588 4164 7547 4126 7544
4122 7552 4122 7554 4119 7557 4103 7623
TIME...MOT...LOC 0050Z 241DEG 57KT 4131 7639 4117 7636 4105 7645
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
$$
MLJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 7:52 PM EDT, 59 minutes earlier.
Area forecast discussion, May 1, 7:52 PM EDT, 59 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 752 PM EDT Mon May 1 2017 .SYNOPSIS... A cold front will move through the area this evening with thunderstorms and showers. Some of the thunderstorms will have damaging winds and heavy rain. Much cooler air with scattered showers will be across the area Tuesday and Wednesday. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... 7 pm update... update for a severe thunderstorm watch rest of area until midnight. Single solid line with stratiform line behind. Behaving but moving slowly east across cwa. Minor changes to grids, mostly temperatures behind line which have dropped to around 60. 330 PM update... Tornado watch now in effect until 10 PM for western three quarters of cwa. Very strong wind fields with speed shear due to increasing winds with height and low level turning. Some clearing ahead of the solid line in western NY/western PA has created low level instability due to surface heating. This will all translate east. Line moves into Steuben between 4 and 5 PM then to SYR around 6 pm, BGM 7/8 PM, AVP 9 PM. In the southeast low level clouds have been slow to erode today keeping it much cooler and also more stable. At this time not sure if a watch will be needed for the far eastern counties. Other problems could be heavy rain. Amounts in the strongest storms over one inch. This could cause minor problems. With this one line being the whole show for now flooding is not expected to be that much. Movement is slow now but some increase in forward speed is expected. Will continue to hold off on a flash flood watch. Late evening into early morning showers end and the front goes through. Colder air slow to move in the lows in the low and mid 50s. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY/... 330 PM Update... A stacked low moves northeast from the Midwest into the Great Lakes Tuesday into Tuesday night. A westerly flow of cool moist air will keep showers across the area this period. The best chance will be in NY. Amounts will be light. Some sun but with the cooler air high temperatures only get to 55 to 60 in NY and around 60 PA Tuesday. Wednesday even colder with highs mostly 50 to 55. Low temperatures Tuesday night around 40. With little clearing and winds at 10 mph, frost is not likely. Rainfall amounts under half an inch with the highest Syracuse/Utica. Near zero for Scranton. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... 335 PM Update... Models disagree on the details but are solid on the overall picture of a large showery upper low dropping over our region and persisting in our vicinity for most of the period. Before the low, a passing surface high Wednesday night will first lead to a brief window of less cloud cover and radiational cooling, resulting in lows in the mid to upper 30s. Some of our coldest pockets could get to around freezing, something to keep in mind for those who have vulnerable plants out early. Upper low then brings an extended period of cool wet weather. On Thursday, moist warm air advection aloft will cause showers to develop. The surface warm front itself will struggle to reach our region, holding highs back to mainly 50s for Thursday and upper 50s-lower 60s Friday. With the low drifting directly overhead, our main batch of rain will be Thursday night through Friday. Periods of showers can then still be expected through the weekend with instability of cold air aloft, and lobes of vorticity pinwheeling around the upper low. All told, easily 1 to 2 inches of rain could be spread out over the Thursday through Sunday period with perhaps locally higher amounts. Not too concerned yet hydrology-wise but something to keep an eye on as details become clearer. At a minimum we can expect some elevated water levels and higher stream flows. Highs will only be in the 50s over the weekend and probably into Monday. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... As of 2345z, a line of strong thunderstorms was currently crossing the forecast area extending from near BGM north and east to near KRME. Some showers still linger for KSYR/KITH/KELM but the worst of the storms have now pushed east of these sites. Heading through the next couple hours, expect IFR visbys with strong wind gusts as these storms move through KRME/KBGM and later KAVP by 02z. We have indicated wind gusts to 35 knots in the TAFs but there is definitely the potential for stronger gusts...potentially exceeding 50 knots if the strongest part of the cells move over a TAF site. The storms exit by late this evening and in their wake generally expect low end VFR cigs through the remainder of the TAF period. The exception will be KBGM where MVFR cigs may linger overnight. Outlook... Tuesday afternoon through Wednesday night...Mainly VFR but a chance of showers and associated restrictions at times mostly in NY. Thursday through Friday...Restrictions likely with rain from slow-moving low pressure system. Saturday...restrictions possible in showers. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...TAC NEAR TERM...TAC SHORT TERM...TAC LONG TERM...MDP AVIATION...PCF/TAC
Hazardous weather outlook, May 1, 8:45 PM EDT, 6 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 845 PM EDT Mon May 1 2017 NYZ046-057-062-PAZ040-048-072-030045- Otsego-Delaware-Sullivan-Northern Wayne-Pike-Southern Wayne- 845 PM EDT Mon May 1 2017 ...SEVERE THUNDERSTORM WATCH 187 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. A line of severe thunderstorms continues to move through the area west to east this evening with the main threat being damaging winds. Isolated tornadoes are also possible. Some storms may also contain heavy rainfall leading to potential localized urban and small stream flooding. Storms will move out of the area by around midnight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. NYZ009-036-037-045-056-PAZ039-043-044-047-030045- Northern Oneida-Madison-Southern Oneida-Chenango-Broome-Susquehanna- Wyoming-Lackawanna-Luzerne- 845 PM EDT Mon May 1 2017 ...TORNADO WATCH 185 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. A line of severe thunderstorms continues to move through the area west to east this evening with the main threat being damaging winds. Isolated tornadoes are also possible. Some storms may also contain heavy rainfall leading to potential localized urban and small stream flooding. Storms will move out of the area by 11 pm. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. NYZ015>018-022>025-044-055-PAZ038-030045- Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-Chemung- Tompkins-Cortland-Tioga-Bradford- 845 PM EDT Mon May 1 2017 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions from today's storms according to Standard Operating Procedures.
In the hours before
Local storm report, May 1, 8:11 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
811 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND GST VESTAL CENTER 42.03N 76.02W
05/01/2017 M60 MPH BROOME NY TRAINED SPOTTER
HIGH WINDS... MULTIPLE TREES DOWN IN VESTAL CENTER
&&
CJPLocal storm report, May 1, 8:16 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
816 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND DMG OWEGO 42.10N 76.26W
05/01/2017 TIOGA NY PUBLIC
SEVERAL TREES UPROOTED
&&
JMLLocal storm report, May 1, 8:22 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
822 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 PM TSTM WND DMG SHERBURNE 42.68N 75.50W
05/01/2017 CHENANGO NY TRAINED SPOTTER
POLES AND WIRES DOWN. INTERSECTION OF ROUTE 12/80
FLOODED.
&&
JMLLocal storm report, May 1, 8:31 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
831 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND DMG 2 S NEW ALBANY 41.57N 76.44W
05/01/2017 BRADFORD PA 911 CALL CENTER
MULTIPLE TREES DOWN. RADAR ESTIMATED TIME.
0810 PM TSTM WND DMG 2 NE GREAT BEND 41.99N 75.72W
05/01/2017 SUSQUEHANNA PA 911 CALL CENTER
MULTIPLE TREES DOWN NEAR HONEY HOLLOW ROAD
0820 PM TSTM WND DMG SUSQUEHANNA 41.93N 75.60W
05/01/2017 SUSQUEHANNA PA 911 CALL CENTER
2 SEPARATE REPORTS OF TREES ON HOUSES. RADAR ESTIMATED
TIME.
&&
MDPLocal storm report, May 1, 8:40 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
840 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM TSTM WND DMG APALACHIN 42.07N 76.17W
05/01/2017 TIOGA NY NWS EMPLOYEE
TREES DOWN... HOUSE STRUCTURAL DAMAGE
&&
CJPLocal storm report, May 1, 8:44 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
844 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 PM TSTM WND DMG LANESBORO 41.96N 75.58W
05/01/2017 SUSQUEHANNA PA 911 CALL CENTER
WIRES DOWN ON CAR WITH OCCUPANTS INSIDE. RADAR
ESTIMATED TIME.
&&
MDPThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 8:29 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Luzerne, Pike, Susquehanna, Wayne, Wyoming | 61 min |
| May 1, 9:24 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Luzerne, Wyoming | 51 min |
| May 1, 9:29 PM EDT | Areal Flood Advisory | BGM | Lackawanna, Luzerne, Susquehanna, Wyoming | 2 hr |
| May 1, 11:09 PM EDT | Flash Flood Warning | BGM | Lackawanna, Luzerne, Susquehanna, Wyoming | 111 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.